UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 47

of 'Overview of vitamin A'

47
TI
Risk of vitamin A toxicity from candy-like chewable vitamin supplements for children.
AU
Lam HS, Chow CM, Poon WT, Lai CK, Chan KC, Yeung WL, Hui J, Chan AY, Ng PC
SO
Pediatrics. 2006;118(2):820.
 
Numerous vitamin supplements are available over-the-counter to the general public. Some such supplements are available as candy-like chewable preparations to encourage consumption by children. We report 3 cases of overdose of such preparations. Each patient had taken an estimated 200,000 to 300,000 IU of vitamin A. Their circulating vitamin A (retinol and retinyl palmitate) concentrations were monitored over a 6-month period. There were no clinical or biochemical complications noted. However, there were marked increases in both retinol and retinyl palmitate concentrations above age-related reference ranges. In particular, it took 1 to 3 weeks for the serum retinol concentrations to peak and many months for them to normalize. Parents should be warned about the dangers of excessive vitamin consumption. Clinicians should be aware of the late peak in serum retinol concentrations, which may lead to late complications of vitamin A overdose.
AD
Department of Pediatrics, Prince of Wales Hospital, Chinese University of Hong Kong, Sha Tin, New Territories, Hong Kong. hshslam@cuhk.edu.hk
PMID